Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 40, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 28, 2004, 2:38 AM CDT for 4 counties in Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2004, 2:38 AM CDT (07:38 UTC)
- Expired
- Aug 28, 2004, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, Grundy County, IL, Kendall County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 8 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:39 AM CDT | FLASH FLOOD | Morris, IL | 6-8 INCHES WATER COVERING RTE 47 IN MORRIS |
| Aug 28, 2:39 AM CDT | FLASH FLOOD | Morris, IL | 6-8 INCHES WATER COVERING RTE 47 IN MORRIS |
| Aug 28, 2:45 AM CDT | FLASH FLOOD | 3 N Morris, IL | 6 INCHES WATER COVERING AIRPORT RD |
| Aug 28, 2:45 AM CDT | FLASH FLOOD | 3 N Morris, IL | 6 INCHES WATER COVERING AIRPORT RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3296 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 280740 FFWLOT ILC031-063-093-197-281045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 238 AM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN COOK COUNTY IN NORTHEAST ILLINOIS GRUNDY COUNTY IN NORTHEAST ILLINOIS KENDALL COUNTY IN NORTHEAST ILLINOIS WILL COUNTY IN NORTHEAST ILLINOIS * UNTIL 545 AM CDT * AT 238 AM CDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING IN GRUNDY COUNTY. RAINFALL OF 2.7 INCHES IN AN HOUR WAS REPORTED NEAR COAL CITY IN GRUNDY COUNTY. A LARGE AREA OF THUNDERSTORMS FROM ABOUT MORRIS TO JOLIET IS MOVING NORTHEAST AROUND 30 MPH. * THE TOWNS OF WORTH...WILLOW SPRINGS...TINLEY PARK...ROMEOVILLE AND POSEN ARE IN THE AREA OF THE FLOODING. LAT...LON 4182 8759 4131 8777 4135 8857 4157 8848 $$ FISHER
1 follow-up statement
000
WGUS73 KLOT 281011
FFSLOT
ILC031-043-063-093-197-281045-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
459 AM CDT SAT AUG 28 2004
...A FLASH FLOOD WARNING CONTINUES FOR...WILL...SOUTHERN
COOK...KENDALL...AND GRUNDY COUNTIES UNTIL 545 AM CDT...
ALTHOUGH THE HEAVY RAINS HAVE ENDED ACROSS THE AREA...NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL AMOUNTS OF 2 TO
4 INCHES HAVE FALLEN ACROSS THE WARNED AREA. THIS EXCESSIVE RAINFALL
WILL CONTINUE TO PRODUCE SOME FLOODING PROBLEMS EARLY THIS MORNING.
REPORTS OF STANDING WATER OF 6 INCH DEPTH OR GREATER HAVE BEEN
RECEIVED ACROSS PORTIONS OF THE ROMEOVILLE AND MORRIS AREAS WITH THE
EARLIER THUNDERSTORMS.
MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES
TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND
PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED
QUICKLY.
REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.
LAT...LON 4174 8761 4132 8758 4127 8822 4114 8829
4117 8861 4126 8858 4170 8859
$$
MARSILIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 7:15 PM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Aug 27, 7:15 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 715 PM CDT FRI AUG 27 2004 .DISCUSSION REGARDING AFTERNOON GRIDS/ZONES... HAVE DECIDED TO GO AHD WITH FLOOD WATCH FOR SRN PORTIONS OF FA FOR LATER TNGT AND SAT. CURRENT VIS SATLT LOOPS SHOW CONVECTION STARTING TO RE-FIRE OVR S CNTRL IA IN ZONE OF STG THETA E ADVECTION. UPR AIR ANALYSES AND ETA/NGM FCSTS ALSO SHOW FAIRLY DECENT DIFFLUENT AXIS ALF FROM NRN KS-SRN IA/NRN MO INTO NRN IL. AMS IN THIS AREA IS SLOLY RECOVERING WITH MU CAPES AOA 2000 INTO SRN IA. BEST CHC FOR HEAVIER TSTMS LATER TNGT EXPECTED TO EVOLVE FROM DVLPMT OF CLUSTER JUST GETTING GOING OVR SRN IA. THIS CLUSTER SHOULD DVLP EWD AND MAY CATCH SRN PORTIONS OF FA...MNLY AFT MIDNIGHT. SOME SHOWERS AND THUNDER ASSD WITH THIS COMPLEX MAY SPREAD NEWD ALG/AHD OF SYNOPTIC BOUNDARY FROM SRN IA-SERN WI...BUT STGST UPDRAFTS SHOULD BE CONFINED TO AREAS WELL S OF I-80...SO WILL NOT ISSUE FLOOD WATCH FOR RFD/CHI METRO AREAS. STABLE FRONTAL WAVE FCST BY GUID TO TRACK NEWD ALG CDFNT ON SAT...WITH WEAK LOW PASSING JUST S OF FA. BEST CHC FOR HIGHER PRECIP AMTS AGN EXPECTED OVR SRN PORTION OF FA...IN MORE IMMEDIATE PROXIMITY TO SFC BOUNDARY. LLVL FLOW VEERS A BIT OVRNGT AND BECOMES MORE WLY BY SAT MRNG SO LTL IN THE WAY OF ELEVATED CONVECTION EXPECTED TO N OF FNT. WILL GO WITH MORE STRATIFIED -R EVENT RFD-CHI-GYY AS AMS BECOMES PROGRESSIVELY MORE STABLE IN COOL NELY-NLY FLOW. MAY BE A FEW RUMBLES IF ONGOING CONVECTION TO S DVLPS ANVIL CANOPY NWD ACROSS FA. SYS TO CLR OFF TO E SAT NGT INTO SUN MRNG...THEN DRY RMNDR FCST PERIOD. MOS TEMPS LOOK PRETTY REASONABLE...WITH CLOUDS AND RAIN KEEPING TO COOL TEMPS SAT...SOME MODERATION SUN/MON...THEN A REINFORCING SHOT OF COOLER AIR ABOUT TUES...BEFORE MORE SUSTAINED WARMING BUILDS IN FOR THE LATTER HALF OF NXT WEEK. MERZLOCK && .AVIATION... RE 00Z TAFS: CDFNT EXTENDS FROM ENW TO RFD TO DVN AT 23Z. -SHRA ON BNRY IN FAR NERN IL FADING WITH LOWERING SUN...WHILE SCT TSRA FM CNTRL ENEWRD INTO IND IN AXIS A GREATEST INSTABILITY SHUD ALSO START TO SHOW DECREASING TREND. MORE NUMEROUS TSRA CONT TO DVLP ALONG PORTIONG OF CDFNT EXTENDING ACROSS SERN IA SWRD ACROSS NRN MO INTO KS AS SHORT WAVE TROF APPORACHES FM PLAINS ICREASING DEEP LARGE SCALE UVV. WAVE ON BNDRY IN ERN KS BACKING/INCRG LO LVL FLO INTO/OVR BNDRY WITH TSRA CONTG TO DVLP INTO CNTRL AND E CNTRL IA. EXPECT CDFNT CONT TO SAG INTO NRN IL THIS EVE WITH OVERUNNING SHRA/TSRA TO OVRSPRD TERMINALS OVRNGT AS SHRTWV TROF AND ASSOCIATED SFC WV CONT SLOLY E TO MID MS VLY BY 12Z SAT. WITH MID LVL TROF ONLY PROGRESSING INTO WRN IL BY 00Z SUN EXPECT CONT -RA/-SHRA THRU MUCH OF SAT WITH CIGS LWRG AT LEAST TO LOWER END MVFR WITH COLUMN NEAR SATURATED. TRS && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Aug 27, 4:30 PM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT FRI AUG 27 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -281100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT FRI AUG 27 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE THUNDERSTORMS ARE LIKELY TO PRODUCE HEAVY RAINFALL THAT WILL CAUSE AREAS TO BE IN FLOOD. THESE AREAS ARE ALONG STREAMS AND CREEKS...ROADS AND PLACES WITH LOW ELEVATION. THE THREAT FOR FLOODS WILL BE SOUTH OF A LINE FROM STREATOR...TO GARDNER TO PEOTONE IN ILLINOIS AND ALONG AND SOUTH OF THE KANKAKEE RIVER IN INDIANA. A FLOOD WATCH WILL BE IN EFFECT AFTER 10 PM TONIGHT AND CONTINUE THROUGH THE MORNING. THE THUNDERSTORMS WILL BE INTO THE PONTIAC...KEMPTON AND WATSEKA AREA BY 10 PM AND WILL CONTINUE TO MOVE NORTH AND EAST TO THE WISCONSIN BORDER...CHICAGO AND TOWARDS VALPARAISO. OTHER THUNDERSTORMS WILL MOVE INTO ROCKFORD... OREGON AND AMBOY AROUND MIDNIGHT AND CONTINUE TO MOVE EAST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM AND INCLUDING OTTAWA TO JOLIET TO OAK LAWN AND THE SOUTH SIDE OF CHICAGO. ALL OF THE NORTHWEST INDIANA IS INCLUDED IN THIS SLIGHT RISK AREA. THE THREAT WILL BE THUNDERSTORMS PRODUCING HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LIKELY CONTINUE ACROSS NORTHWEST INDIANA AND NORTHEAST ILLINOIS SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A LINE FROM CHESTERTON INDIANA TO GIBSON CITY ILLINOIS. A FLOOD WATCH WILL BE IN EFFECT SOUTH OF A LINE FROM STREATOR...TO GARDNER TO PEOTONE IN ILLINOIS AND ALONG AND SOUTH OF THE KANKAKEE RIVER IN INDIANA THROUGH 4 PM CDT. THE THREAT WILL BE HEAVY RAIN...DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-281100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT FRI AUG 27 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE THUNDERSTORMS LIKELY TONIGHT. THE WIND IN SOME OF THE THUNDERSTORMS MAY BE GREATER THAN 35 KNOTS. HAIL AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY. THE WIND WILL BE FROM THE NORTHWEST AT SPEEDS UP TO 15 TO 25 KNOTS SATURDAY THROUGH SUNDAY MORNING. THIS WIND WILL PRODUCE WAVES UP TO 4 TO 6 FEET SATURDAY...SATURDAY NIGHT AND SUNDAY MORNING. THE WIND AND WAVE WILL DIMINISH SUNDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) WHW
In the hours before
Local storm report, Aug 28, 2:03 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
203 AM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0151 AM TSTM WND DMG DWIGHT 41.10N 88.42W
08/28/2004 LIVINGSTON IL LAW ENFORCEMENT
LOT OF TREES AND POWER LINES REPORTED DOWN IN CITY OF
DWIGHT.
&&
FISHERThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:40 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 50 min |
| Aug 28, 2:07 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 38 min |
| Aug 28, 2:31 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, Will | 44 min |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min | |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min | |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min | |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min | |
| Aug 28, 3:17 AM CDT | Flash Flood Warning | LOT | DuPage | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.